The side effects
Toni is a 20-year-old from Leicester, who is currently unable to work due to a compulsive disorder. She talks us through the ups and down of this devastating illness.
Toni is happy that she's now been correctly diagnosed, but the side effects of the new drugs are sometimes too hard to bear.
The last time you heard from me, I'd been correctly diagnosed and was starting a new course of drugs. It's now been nearly a month since I started my new drug, Clomipramine, and I'm glad to report there has been a significant decrease in my obsessive thoughts.
Although I can't honestly say obsessive thoughts about cancer haven't crossed my mind at all recently, there have been no panic attacks, no moments when I feel violently sick with fear and no running to the doctors at the slightest sign of ill health.
I'm not getting too optimistic though as I've been here before. Last April, I started a different drug combination and within weeks saw a huge improvement in my obsessive thoughts. Life got so good I began to apply for jobs, pick up some freelance journalism work (that's what I did before this all started) and felt like my life was back on track. Then I relapsed quite severely. In a way, it was doubly difficult when I relapsed as I could remember what it had been like to be healthy and obsessive-thought free. Those memories just compounded my misery.
So although I'm pleased with my new progress, I'm not getting too excited. It's all about taking small steps. I now know that the medication is just a crutch, something to hold me together until I finally get Cognitive Behavioural Therapy. I'm sure that's where my 'cure' lies. In the meantime, whilst I wait for a slot to become available, the medication is just a helping hand to make life less bleak. And although I've seen a reduction in my obsessive thoughts, they're still there, festering in the back of my mind, just
waiting for something to trigger them. It's more important now than ever that I avoid anything that will remind me of cancer. All it will take is a single trigger, and I'll be back to square one.
"Although I never actually vomited, the threat was always there."
Although I'm delighted that I'm seeing things a little more clearly, the new medication has its downsides. I was warned of the horrible side effects associated with the new drug before I began taken it it. As it's an older drug, the side effects are a lot more sever than the newer, more developed ones. It is, however, an excellent drug for obsessive thoughts and hypochondriasis if you can overcome the side effects.
For the first week, I thought I'd escaped the ill effects of the drug. There was some light nausea and sometimes I felt dizzy when I stood up, but all round I didn't feel too bad. As a result, my doctor suggested I increase the dose from 25mg a day to 50mg. That's when it hit hard. There were side effects extraordinaire, doing all they could to mess up my digestive system.
It's only really been these past few days that I've been able to eat properly. For days on end, all I felt was constant nausea and a feeling of heaviness in my stomach, like I'd swallowed lead. The pain was excruciating. One night, I actually woke up my fiancé, Paul, as I was crying in pain so much.
Although I never actually vomited, the threat was always there. I felt constantly hungry, but the second I ate something my stomach would begin to churn, and moments later the nausea and pain would creep up on me. Not eating makes you very weak, so I spent a week pretty much doing nothing but sleeping then occasionally rousing myself to watch a DVD.
I'm still getting the nausea and the feeling of having eaten lead, but it's lessening as every day goes by. Unfortunately, the next time I see my psychiatrist he's going to bump up my dose again, so it's likely the side effects will return. I just keep telling myself it's all for the greater good.
To be completely frank, if this drug sorts out my mental state, I don't care how sick it makes me or how much pain I have to endure. Believe me, it's nothing compared to my obsessive thoughts at their worst.